Patient Comments: Edema - Effective Treatments

What kinds of treatments have been effective for edema?

Comment from: 35-44 Female (Caregiver) Published: August 01

My mother has had pitting edema since as long as I can remember, in short she's done everything, only relief for her was grapes. Every day 2 to 3 hundred gram grapes worked for her. Even missing to take grapes for a few days makes it severe.

Was this comment helpful?Yes
Comment from: mystycal1, 45-54 Female (Patient) Published: July 31

I got edema as a side effect to prednisone, Symbicort and gabapentin; just for your information. I get acupuncture and see a chiropractor and it is almost gone.

Was this comment helpful?Yes
Comment from: ed t, 65-74 Male (Patient) Published: July 15

I've got edema from lying around in a hospital for 4 weeks. I got no exercise in that time. I was given Lasix intravenous. Trouble is that it wears on your kidneys. Lasix will get some water out of your artery system but not the flesh of your body. My only cure for me is a Lasix 40 a day and lots of sweat producing exercise/yard work. It has taken about 1 1/2 month to get back to somewhat normal.

Was this comment helpful?Yes
Comment from: BlasterMaster, 55-64 Male (Patient) Published: July 11

I developed lower (feet and ankles) peripheral edema in August, 2013 and as of date, extensive medical testing has yet to identify a cause. Heart, kidney, liver, blood clots, have all been eliminated by extensive ultrasound, x-ray and blood tests. The best guess at this point is weakened valves in the veins in lower legs. I want to see if there is a surgical solution so I don't have to continually use Lasix, which only treats the symptoms.

Was this comment helpful?Yes
Comment from: tomdavis778, 35-44 Male (Patient) Published: December 31

I have been suffering from chronic edema for 2 years now, and it has progressed through my entire body. Most days my hands are so swollen I look like I am wearing gloves, and my legs and feet are the same. I also developed brown spots / stains on my feet and legs up to my knees. I take 2 Lasix and an additional diuretic, and I am not getting relief. I have seen gastroenterologist, cardiologists, rheumatologists, and none of them can give me an answer. I have wheezing when I breathe, and shortness of breath at times, and am waiting now to see a pulmonary doctor. I am at a loss on what to do at this point.

Was this comment helpful?Yes
Comment from: puzzled, 35-44 Female (Patient) Published: December 30

I have had edema in my legs for 2 years and had all kinds of tests done but the doctors can't give a solid answer other than that gravity is doing it. Now I came down with a severe cold or flu, so I started taking antibiotics 2 days ago. Now suddenly I can see my calves and ankles again. I don't understand I'm guessing maybe I had some type of infection in my legs the whole time.

Was this comment helpful?Yes
Comment from: duchess48, 55-64 Female (Patient) Published: October 06

In response to the patient who used ginkgo biloba, I have read info from Kaiser that says that the herb can interfere with diabetes meds so be careful in using it. I have suffered from pitting edema in my feet and legs for a year, and the only thing Kaiser has said is to elevate them and use Lasix and keep compression on them. None of them is a permanent solution.

Was this comment helpful?Yes
Comment from: louis, 55-64 Female (Patient) Published: May 18

Last year I was diagnosed with Cellulitis (right leg was swollen, shiny, red and it actually squeaked and I was given strong anti-biotics. It flares every now and then and I am not convinced it ever went away completely. Just hit your site and noticed this condition (EDEMA) and am now not sure if this is what I have/had? Should I go back to the Doctor? Incidentally I have suffered from years from The 'Restless Leg Syndrome.' Last August I had a Morons Neuroma removed from my left foot and am experiencing pain in toes and foot in right foot. I love to walk and I work on my feet, but I suffered from aching feet as a child, especially when I sat on a chair that was too high. After work I have to lay with my legs raised as my legs twitch, ache and are unbearable, and long journeys can be embarrassing. I have taken herbal tablets for years that give me almost instant relief (NEW ERA for aching legs and feet that contain combination P tissue, salts, Calc. fluoride, calc. phosphate, mag. phosphate.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Edema - Causes Question: What caused your case of edema?
Edema - Signs and Symptoms Question: In addition to swelling, what were your signs and symptoms associated with edema?
Edema - Salt Intake Question: If you've had edema, in what ways do you adjust your salt intake?
Edema - Diuretics Question: Do you take diuretics to control edema? Please discuss your experience.
Edema - Edema Experience Question: Please describe your experience with edema.

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.